Missouri, 2010Excessive Heat and Heat in Missouri, August 2 to 5, 2010
August 2 to 5, 2010 · NWS MEG · 4 events in 2 counties and zones
An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced high heat indices of 105-115 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 5:32 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 2, 5:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
632 AM CDT MON AUG 2 2010
.PREV DISCUSSION... /ISSUED 509 AM CDT MON AUG 2 2010/
DISCUSSION...
THE DANGEROUS HEAT WAVE AFFECTING THE MIDSOUTH WILL CONTINUE TO
STRENGTHEN AND EXPAND ACROSS THE MIDSOUTH THE NEXT FEW DAYS.
TUESDAY THROUGH THURSDAY LOOK TO BE THE PEAK OF THE HEAT WAVE WITH
HEAT INDEX READING CLIMBING TO BETWEEN 110 AND 117 DEGREES ACROSS
THE ENTIRE REGION. MAKE SURE YOU ALONG WITH YOUR RELATIVES AND
FRIENDS ARE ABLE TO GET TO AN AIR CONDITIONED LOCATION. OVERNIGHT
LOWS WILL NOT DROP BELOW THE LOWER 80S IN SOME SPOTS MAINTAINING
ELEVATED HEAT STRESS AT NIGHT.
FIRST OFF THIS MORNING...PARTS OF THE REGION WERE ENJOYING A
SHORT BREAK FROM THE HEAT WAVE AS LIGHT NORTHEAST WINDS PUSHED DEW
POINTS IN THE 60S INTO MUCH OF WEST TENNESSEE WITH PARIS AND UNION
CITY RECORDING TEMPERATURES IN THE MID 60S. A SURFACE BOUNDARY
EXTENDED FROM NORTH-CENTRAL MS INTO CENTRAL AR. THE VERY HIGH DEW
POINTS IN THE MID AND UPPER 70S THAT OCCURRED ACROSS PARTS OF OUR
FORECAST AREA YESTERDAY HAD PUSHED SOUTHWARD ALONG AND SOUTH OF
THIS BOUNDARY. THIS WILL BE A KEY PLAYER IN THE PLACEMENT OF THE
EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR TODAY.
STRONG HIGH PRESSURE ALOFT WILL BUILD INTO THE LOWER MS RIVER
VALLEY FROM THE WEST TODAY WITH H5 HEIGHTS NEAR 597 DM. GOOD
ANTICYCLONIC FLOW ALOFT WITH RESULT IN STRONG SINKING MOTION ACROSS
THE MIDSOUTH WITH LITTLE CHANCE OF RAIN AND MOSTLY SUNNY SKIES.
MEANWHILE...850 MB AND 925 MB TEMPERATURES WILL BE ON THE
INCREASE. THE PROBLEM IS HOW QUICKLY WILL THE HIGHER MOISTURE
RETURN. MODELS DO INDICATE THE HIGHER DEW POINTS GRADUALLY
RETURNING BACK TO THE NORTH AS THE SURFACE BOUNDARY RETURNS
NORTHWARD AND WINDS TURN MORE TO THE SOUTHEAST. WITH TEMPERATURES
CLIMBING TO BETWEEN 98 AND 101 DEGREES FROM JONESBORO TO TUPELO
AND SOUTHWESTWARD INCLUDING MEMPHIS...AND SURFACE DEW POINTS
EXPECTED TO CLIMB BACK INTO THE MID 70S ACROSS THIS AREA...HAVE
KEPT THE EXCESSIVE HEAT WARNING IN EFFECT FOR THIS LOCATION.
JONESBORO MAY FALL A DEGREE OR TWO SHORT OF A HEAT INDEX OF 110
DEGREES TODAY...BUT THOUGHT BEST TO ERR ON THE SIDE OF CAUTION AND
KEEP THE WARNING GOING. TRIMMED THE EXCESSIVE HEAT WARNING BACK FOR
JACKSON TODAY BUT KEPT THEM IN A HEAT ADVISORY. ELSEWHERE FOR THE
EXTREME NORTHEAST COUNTIES OF WEST TN ALONG THE TN RIVER...THINK
DRIER AIR WILL HOLD IN LONGER TODAY AND REMOVED THESE COUNTIES
FROM THE HEAT ADVISORY TODAY.
FOR TONIGHT...A SOUTHWESTERLY LOW LEVEL WIND FLOW WILL BEGIN TO
INCREASE IN EARNEST ACROSS THE MIDSOUTH. OVERNIGHT LOWS WILL ONLY
DIP TO THE LOWER 80S IN THE CITY OF MEMPHIS...MID AND UPPER 70S
ACROSS MUCH OF THE REMAINDER OF THE MIDSOUTH.
THE HEAT WILL REALLY BE TURNED ON TUESDAY. MODELS HAVE BEEN
CONSISTENT IN SHOWING VERY HOT AIR POURING INTO THE REGION FROM
THE WEST TUESDAY. 850 MB TEMPERATURES WILL CLIMB TO BETWEEN 24 AND
26 DEGREES C WHILE 925 MB TEMPERATURES CLIMB TO BETWEEN 30 AND 32
DEGREES C. THINK ACTUAL HIGH TEMPERATURES WILL REACH 100 AND 103
DEGREES...PERHAPS A DEGREE OR TWO HOTTER. MODELS HAVE ALSO BEEN
PERSISTENT IN SHOWING RATHER HIGH SURFACE DEW POINTS IN THE LOWER
AND MID 70S OCCURRING ALONG WITH THESE HIGH OF TEMPERATURES...WHICH
WILL RESULT IN VERY OPPRESSIVE AND DANGEROUS HEAT INDEX READINGS
BETWEEN 110 AND 117 DEGREES. THE VERY HOT AIR WILL REMAIN FIRMLY
ENTRENCHED ACROSS THE REGION WEDNESDAY. EXCESSIVE HEAT WARNINGS OR
WATCHES HAVE BEEN POSTED FOR ALL OF THE MIDSOUTH TUESDAY AND
WEDNESDAY. RECORD HIGH TEMPERATURES AND RECORD HIGH MINIMUM
TEMPERATURES MAY BE BROKEN AT SOME LOCATIONS DURING THIS TIME
PERIOD.
THE GFS AND ECMWF INDICATE THE UPPER LEVEL RIDGE GRADUALLY
WEAKENING LATE THURSDAY AND FRIDAY AS A STRONG SHORT WAVE MOVES
THROUGH THE GREAT LAKES AND NORTHEASTERN UNITED STATES DEEPENING
AN UPPER LEVEL TROUGH ALONG THE EASTERN SEABOARD. THIS EVENTUALLY
PUSHES A COLD FRONT THROUGH THE MIDSOUTH SOMETIME IN THE THURSDAY
NIGHT THROUGH SATURDAY PERIOD. THE ECMWF IS LESS AMPLIFIED WITH
THE DEEPENING UPPER LEVEL TROUGH AND THUS SLOWER WITH THE COLD
FRONT. AT THIS TIME...THINK THE HEAT WAVE WILL CONTINUE THURSDAY
WITH EXCESSIVE HEAT WARNINGS STILL BEING NEEDED. IN FACT...EVEN
HIGHER SURFACE DEW POINTS MAY POOL AHEAD OF THE APPROACHING COLD
FRONT RESULTING IN HIGHER HEAT INDEX READINGS. MENTIONED A 20
PERCENT CHANCE OF THUNDERSTORMS THURSDAY. THE HEAT WAVE IS
EXPECTED TO BEGIN TO LET UP BY FRIDAY WITH A CHANCE OF
THUNDERSTORMS...ALTHOUGH HEAT ADVISORIES MAY STILL BE NEEDED FOR
PARTS OF THE AREA ESPECIALLY THE SOUTH HALF. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE COLD
FRONT...BUT WILL LET LATER SHIFTS DEAL WITH THIS DEPENDING ON HOW
MODEL TRENDS OCCUR. BY SATURDAY...IF CURRENT MODELS HOLD...DRIER AND
LESS HOT AIR WILL PUSH INTO THE REGION FROM THE NORTH. KEPT IN A
20 PERCENT CHANCE OF THUNDERSTORMS SATURDAY DUE TO UNCERTAINTIES
ON SPEED OF THE COLD FRONT...HOWEVER LATER SHIFTS MAY BE ABLE TO
REMOVE THIS FROM THE FORECAST. SUNDAY IS EXPECTED TO BE DRY AND
SEASONABLY HOT.
JCL
&&
.AVIATION...
12Z TAFS
PREVAILING MVFR CONDITIONS WITH TEMPO LIFR POSSIBLE AT KMKL EARLY
THIS MORNING BEFORE FOG LIFTS QUICKLY AFTER SUNRISE.
OTHERWISE...VFR CONDITIONS EXPECTED WITH LIGHT WINDS THROUGH THE
PERIOD.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 100 82 102 83 / 0 0 0 0
MKL 97 75 100 79 / 0 0 0 0
JBR 98 78 103 81 / 0 0 0 0
TUP 100 78 102 81 / 0 0 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 10 AM CDT TUESDAY FOR CLAY-GREENE-LAWRENCE-
RANDOLPH.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR CLAY-GREENE-LAWRENCE-RANDOLPH.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR CRAIGHEAD-
CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
FRANCIS.
EXCESSIVE HEAT WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR CRAIGHEAD-CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 10 AM CDT TUESDAY FOR DUNKLIN-PEMISCOT.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR DUNKLIN-PEMISCOT.
MS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
EXCESSIVE HEAT WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-
DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-
TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 10 AM CDT TUESDAY FOR CHESTER-CROCKETT-DYER-
GIBSON-HARDIN-LAKE-MADISON-MCNAIRY-OBION.
EXCESSIVE HEAT WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-
HARDIN-HENDERSON-HENRY-LAKE-MADISON-MCNAIRY-OBION-WEAKLEY.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR FAYETTE-
HARDEMAN-HAYWOOD-LAUDERDALE-SHELBY-TIPTON.
EXCESSIVE HEAT WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR FAYETTE-HARDEMAN-HAYWOOD-LAUDERDALE-SHELBY-
TIPTON.
&&Hazardous weather outlook, Aug 2, 4:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
532 AM CDT MON AUG 2 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
532 AM CDT MON AUG 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE DANGEROUS HEAT WAVE AFFECTING THE MIDSOUTH WILL CONTINUE TO
STRENGTHEN AND EXPAND ACROSS THE MIDSOUTH THE NEXT FEW DAYS.
AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR MUCH OF EAST
ARKANSAS...PART OF WEST TENNESSEE...AND ALL OF NORTH MISSISSIPPI
FOR TODAY...GENERALLY ALONG AND TO THE SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO BROWNSVILLE TENNESSEE TO IUKA MISSISSIPPI.
THIS INCLUDES THE CITIES OF MEMPHIS...TUPELO...AND JONESBORO.
HEAT INDEX READINGS IN THIS AREA WILL CLIMB TO BETWEEN 110 AND
115 DEGREES. ELSEWHERE ACROSS THE MIDSOUTH A HEAT ADVISORY IS IN
EFFECT EXCEPT FOR SOME COUNTIES IN WEST TENNESSEE NEAR THE
TENNESSEE RIVER. IN THE HEAT ADVISORY AREA...HEAT INDEX READINGS
WILL CLIMB TO BETWEEN 105 AND 109 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXCESSIVE HEAT WARNINGS OR WATCHES HAVE BEEN POSTED FOR ALL OF THE
MIDSOUTH TUESDAY AND WEDNESDAY...AND WILL LIKELY NEED TO BE
EXTENDED INTO THURSDAY. HEAT INDEX READINGS WILL CLIMB TO BETWEEN
110 AND 117 DEGREES.
THE HEAT WAVE IS EXPECTED TO BEGIN TO LET UP BY FRIDAY...HOWEVER A
HEAT ADVISORY MAY STILL BE NEEDED FOR PARTS OF THE AREA FRIDAY
ESPECIALLY THE SOUTH HALF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JCL
Heat, Dunklin
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index readings were between 105 and 109 degrees during the afternoon and early evening hours.
Heat, Pemiscot
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat index readings were between 105 and 109 degrees during the afternoon and early evening hours.
Excessive Heat, Dunklin
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index values reached between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Pemiscot
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat index values reached between 110 and 115 degrees during the afternoon and early evening hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 2 to 14, 20102 deaths · 1 event
- Excessive Heat in Missouri, August 2 to 4, 20101 death · 13 injured · 29 events
- Excessive Heat in Texas, August 2, 20101 death · 1 event
- Excessive Heat in Mississippi, August 2, 20101 death · 1 event
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2010$139,000 · 1 in hail · 20 events
- Flash Flooding in New Mexico, August 2, 2010$202,000 · 5 events
- Hail and Damaging Winds in New York, August 2, 2010$100,000 · 1.25 in hail · 8 events
- Damaging Wind in Arkansas, August 2, 2010$100,000 · 52 kt wind · 1 event
- Tornado and Hail in North Dakota, August 2, 20101 injured · $12,000 · EF0 · 14 events
- Damaging Winds in Alabama, August 2, 2010$26,000 · 56 kt wind · 2 events
- Excessive Heat in Illinois, August 2 to 4, 201018 events
- Flash Flood and Hail in Montana, August 2, 2010$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255118, 255119, 255116, 255117.